Alert archive / North Dakota / High Wind Warnings in 2022

High Wind Warning 5, NWS Grand Forks, ND

November 6, 20226 counties in North Dakota

NWS Grand Forks, ND issued this high wind warning at Nov 6, 2022, 6:24 PM CST for 6 counties in North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2022, 6:24 PM CST (00:24 UTC)
Expired
Nov 6, 2022, 9:00 PM CST
In force
3 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS73 KFGF 070024
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
624 PM CST Sun Nov 6 2022

NDZ006-014-015-024-026-028-070300-
/O.EXP.KFGF.HW.W.0004.000000T0000Z-221107T0000Z/
/O.NEW.KFGF.HW.W.0005.221107T0024Z-221107T0300Z/
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-
Including the cities of Cando, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, and Cooperstown
624 PM CST Sun Nov 6 2022

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Towner, Benson, Ramsey, Eddy, Nelson and Griggs 
  Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ007-027-029-030-038-039-049-054-070300-
/O.EXP.KFGF.HW.W.0004.000000T0000Z-221107T0000Z/
/O.NEW.KFGF.WI.Y.0024.221107T0024Z-221107T0300Z/
Cavalier-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-
Western Walsh-
Including the cities of Langdon, Grand Forks, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Edinburg, Adams, and Lankin
624 PM CST Sun Nov 6 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Cavalier, Grand Forks, Steele, Traill, Barnes, Cass, 
  Ransom and Western Walsh Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ052-053-070130-
/O.EXP.KFGF.HW.W.0004.000000T0000Z-221107T0000Z/
Sargent-Richland-
Including the cities of Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
624 PM CST Sun Nov 6 2022

...HIGH WIND WARNING HAS EXPIRED...

Winds are diminishing this evening; however, occasional wind gusts
to near 35 mph are possible.

$$

MNZ001>004-007-NDZ008-016-070300-
/O.EXP.KFGF.WI.Y.0023.000000T0000Z-221107T0000Z/
/O.NEW.KFGF.WI.Y.0024.221107T0024Z-221107T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Pembina-Eastern Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Grafton, and Park River
624 PM CST Sun Nov 6 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Minnesota, West Polk, Norman, Clay, Kittson and 
  West Marshall Counties. In North Dakota, Pembina and Eastern 
  Walsh Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ005-006-008-009-013>017-022>024-027>032-040-070130-
/O.EXP.KFGF.WI.Y.0023.000000T0000Z-221107T0000Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
624 PM CST Sun Nov 6 2022

...WIND ADVISORY HAS EXPIRED...

Winds are diminishing this evening; however, occasional wind gusts
to near 35 mph are possible.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind warning went out at Nov 6, 5:23 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 6, 5:23 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
523 PM CST Sun Nov 6 2022

.SHORT TERM...(This evening through Monday night)
Issued at 323 PM CST Sun Nov 6 2022

Sfc low was located just east of Winnipeg at mid afternoon with
500 mb low near Kenora. The strongest winds at mid aftn with
frequent gusts 45-50kts was from Langdon area southeast into the
mid Red River valley. These winds will continue for a couple hours
but trends after 00z will be for slowly diminishing winds as the
low moves east. Wind headlines expire at 00z and its very possible
wind advisories may be extended beyond that for parts of ND/MN.
Snow chances this evening will be more confined to far NW MN as
the snow from Manitoba around the low drops more south into that
area vs earlier today which was more into north central ND. Skies
are clear far southwest fcst area and gradual clearing will occur
as the low moves east and clearing works northeast overnight.

Much lighter winds by Monday morning as high pressure ridge builds
in briefly. Where skies clear which should be most areas except
for parts of NW MN, morning temps will be the teens.

Next short wave coming north out of the trough in the Pac NW will
move into eastern Montana and into Saskatchewan Monday into Monday
evening. 850 mb warm advection and isentropic lift will be
strongest in northeastern Montana and northwestern ND and
gradually weaker the farther east you go into eastern ND.
Therefore the highest chances for accumulating snow (1 inch) is in
northwestern ND and very low in Devils Lake basin (under 10 pct).
Probs for more than 0.1 inch is 60 pct Devils Lake area and Cando.
In this area snowfall of up to 0.5 inch is forecast. Chances for
light snow will stay predominately west of the Red River, with a
trace amount of new snowfall psbl in the Red River valley late
Monday aftn and evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 323 PM CST Sun Nov 6 2022

Tuesday will see southeast winds increase to 15-25 kts with mostly
cloudy sky. Some light rain showers will be possible Tues aftn and
night SE ND into MN as a weaker wave moves to our south and east.

Focus within the long term forecast discussion will remain on a
forecast early season winter storm between Wednesday Nov 9 and
Friday Nov 11.

Here are the main messages:

- An early season winter storm is forecast to impact portions of the
Dakotas into Minnesota between late Wednesday and Friday.

- At least minor impacts are likely (60%) across portions of North
Dakota into northwest Minnesota from accumulating snow, reduced
visibility from heavy snow rates and blowing snow, and light icing
from wintry mix.

- Major winter impacts are possible (30%) across portions of North
Dakota into northwest Minnesota from heavy snow accumulations and
blizzard conditions.

- Impacts are expected to be mostly confined to travel conditions.
Should major impacts develop, travel across the region may be very
difficult to impossible.

- Confidence in this forecast is medium (40%), with most uncertainty
tied to the evolution of responsible forcing mechanisms over the
Northern Plains into Upper Midwest, resulting in uncertainty
around snow amounts and precipitation types.

Discussion:

All ensemble guidance continues to latch onto a developing a
Colorado Low-type system out of the Central Plains, into the
Dakotas, and into the Upper Midwest. Most ensembles deepen this low
as it approaches and travels through the Dakotas. However main
differences within ensemble guidance revolves around the
orientation, strength, and evolution of the parent upper trough,
which has implications on strength and track of the low, orientation
and placement of the downstream baroclinic zone for the low to ride
upon, as well as how much moisture/instability feeds into and wraps
around the low itself. These differences, along with mesoscale
features like fgen and instability that have very little skill in
being resolved this far out in time, directly translate to
uncertainty in winter precip amounts, location, and type.

While cluster analysis reveals these differences in synoptic
evolution, there are some commonalities that appear uniform between
ensemble systems. The first is the anomalous moisture feeding into
the low, sourced not only from the Gulf of Mexico but also a weak
Pacific atmospheric river. Both will join to introduce likely PWATs
of 1 inch or more as well as weak instability into the warm conveyor
of this system and eventually the TROWAL wrapping into the
circulation. This moisture along with strong forcing expected brings
high confidence in high precipitation rates. Residence time of the
TROWAL/def zone of the low will dictate how much QPF (and snow) will
be deposited. At this time NBM4.1 yields up to 60% chance of snow
amounts of at least 6 inches from central Dakotas into the Red River
Valley and northwest Minnesota. Additionally, probability of at
least 12 inches is around 20% for this same area, which is notable
for this far away in time.

Snow isn't the only winter precipitation type expected. There is a
decent signal for warm nosing just ahead of the low along the
baroclinic zone over an already established cold sector west of a
stationary/warm front. While location of this is unknown, this warm
nose will introduce potential for icing from freezing rain and
sleet. The icing aspect of the forecast is one of the least
confident, but still very much in the realm of possibility.

Gusty winds wrapping around the deepening low will also coincide
with snow, bringing the possibility of blowing snow. While the area
currently doesn't have a snowpack (fields are bare, ditches are
empty), gusty winds coinciding with heavy snow rates will likely
reduce visibility significantly. Thus, blizzard conditions are
possible and will be mainly tied to heaviest snow rates. Those that
see around 8 or more inches of snow will hold the best chance of
seeing residual blowing snow after falling snow has left into Friday.

Lastly, seasonably cold air mass is expected to overspread the area
behind this system. This will bring below average temperatures into
the area lingering through the weekend, and perhaps beyond.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 515 PM CST Sun Nov 6 2022

MVFR conditions prevail at all sites this evening, with occasional
VFR ceilings. Winds remain rather gusty out of the west to
northwest, with gusts of up to 45 knots still possible at KGFK,
and 35 to 40 knots elsewhere. These gusts will taper off slowly
through the late evening and early morning hours. Look for
increasing ceilings through the night, with VFR conditions
expected at KFAR, KGFK, and KDVL by sunrise. For KBJI and KTVF,
VFR conditions are expected to develop by mid-morning. Monday's
winds will be much lighter than today's, but will slowly shift
from west to south through the day.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 6 PM CST this evening for NDZ008-016.

     High Wind Warning until 6 PM CST this evening for NDZ006-007-014-
     015-024-026>030-038-039-049-052>054.

MN...Wind Advisory until 6 PM CST this evening for MNZ001>009-013>017-
     022>024-027>032-040.

     Red Flag Warning until 6 PM CST this evening for MNZ040.

&&

SHORT TERM...Riddle
LONG TERM...CJ
AVIATION...Lynch
Hazardous weather outlook, Nov 6, 4:48 AM CST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
448 AM CST Sun Nov 6 2022

NDZ006-007-014-015-024-026-028-054-071100-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Western Walsh-
448 AM CST Sun Nov 6 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Strong winds with gusts up to 60 MPH are possible starting this
morning through this afternoon. These gusts can cause property
damage and power outages. Use caution while driving, especially
high-profile vehicles and secure loose objects. Blowing dust or
dirt may result in localized visibility restrictions, especially
near finely tilled fields. Finally, hunters should think twice
about venturing out on any ponds or lakes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A system later in the workweek may bring impactful winter weather to
the region, including the potential for heavy snow and blowing snow
Thursday into Friday. There is still a lot of uncertainty regarding
many details at this range, so continue to monitor later forecasts
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-NDZ008-016-027-029-030-038-039-
049-052-053-071100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Pembina-Eastern Walsh-
Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
448 AM CST Sun Nov 6 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong winds with gusts up to 55 MPH are possible starting this
morning through this afternoon. Use caution while driving,
especially high-profile vehicles and secure loose objects.
Blowing dust or dirt may result in localized visibility
restrictions, especially near finely tilled fields. Finally,
hunters should think twice about venturing out on any ponds or
lakes. Near critical fire weather conditions are possible today
south of I-94.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A system later in the workweek may bring impactful winter weather to
the region, including the potential for heavy snow and blowing snow
Thursday into Friday. There is still a lot of uncertainty regarding
many details at this range, so continue to monitor later forecasts
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ040-071100-
Grant-
448 AM CST Sun Nov 6 2022

This hazardous weather outlook is for portions of west central
Minnesota.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today. Strong winds
with gusts up to 55 MPH are possible starting this morning through this
afternoon. Use caution while driving, especially high-profile
vehicles and secure loose objects. Blowing dust or dirt may result
in localized visibility restrictions, especially near finely
tilled fields. Finally, hunters should think twice about venturing
out on any ponds or lakes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A system later in the workweek may bring impactful winter weather to
the region, including the potential for heavy snow and blowing snow
Thursday into Friday. There is still a lot of uncertainty regarding
many details at this range, so continue to monitor later forecasts
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Nov 6, 1:16 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
116 PM CST SUN NOV 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     NON-TSTM WND GST 1 SSW NORTH RIVER       46.93N 96.82W
11/06/2022  M58 MPH          CASS               ND   ASOS

            ASOS STATION KFAR FARGO AP ND.

&&
Local storm report, Nov 6, 1:41 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
141 PM CST SUN NOV 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     NON-TSTM WND GST 3 SW MOORETON           46.24N 96.92W
11/06/2022  M60 MPH          RICHLAND           ND   MESONET

            NDAWN 10M WIND GUST.

&&
Local storm report, Nov 6, 1:46 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
146 PM CST SUN NOV 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     NON-TSTM WND GST 2 E LOGAN CENTER        47.80N 97.78W
11/06/2022  M58 MPH          GRAND FORKS        ND   MESONET

            NDAWN 10M WIND GUST.

&&
Local storm report, Nov 6, 1:47 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
147 PM CST SUN NOV 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     NON-TSTM WND GST 2 NE PEKIN              47.81N 98.30W
11/06/2022  M58 MPH          NELSON             ND   MESONET

            NDAWN 10M WIND GUST.

&&
Local storm report, Nov 6, 2:13 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 PM CST SUN NOV 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 2 SW LANGDON            48.75N 98.40W
11/06/2022  M58 MPH          CAVALIER           ND   AWOS

            AWOS STATION KD55 LANGDON AP ND.

&&
Local storm report, Nov 6, 3:04 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 PM CST SUN NOV 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 1 SSW NORTH RIVER       46.93N 96.82W
11/06/2022  M63 MPH          CASS               ND   ASOS

            ASOS STATION KFAR FARGO AP ND.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 6:24 PM CSTWind AdvisoryFGFBarnes, Cass, Cavalier, Grand Forks, Pembina, Ransom and 3 more3 hr

Nearby

High Wind Warnings in North Dakota, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.